Alert archive / Oregon / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 11, 2020, 6:58 PM PDT for Douglas County, Jackson County, Klamath County, Oregon. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2020, 6:58 PM PDT (01:58 UTC)
- Expired
- Jun 11, 2020, 7:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, OR, Jackson County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 131 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
889
WUUS56 KMFR 120158
SVRMFR
ORC019-029-035-120245-
/O.NEW.KMFR.SV.W.0009.200612T0158Z-200612T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
658 PM PDT Thu Jun 11 2020
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in southwestern Oregon...
Northeastern Jackson County in southwestern Oregon...
Northwestern Klamath County in south central Oregon...
* Until 745 PM PDT.
* At 658 PM PDT, a severe thunderstorm was located over Rogue Gorge,
or 15 miles west of Crater Lake, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
East Lemolo Campground, Highway 138 Diamond Lake Summit, Union
Creek, Diamond Lake, Thousand Springs Sno-Park, Broken Arrow
Campground, Clearwater Falls Recreation Site, Thielsen View
Campground, Whitehorse Falls Recreation Site, Rogue Gorge and
Natural Bridge Campground.
This includes the following highways...
Highway 230 in Oregon between mile markers 1 and 23.
Highway 138 in Oregon between mile markers 63 and 85.
Highway 62 in Oregon between mile markers 51 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4331 12191 4280 12239 4289 12260 4344 12224
4344 12221
TIME...MOT...LOC 0158Z 210DEG 36KT 4292 12244
HAIL...1.00IN
WIND...60MPH
$$
SK3 follow-up statements
775
WWUS56 KMFR 120217
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
717 PM PDT Thu Jun 11 2020
ORC019-029-035-120245-
/O.CON.KMFR.SV.W.0009.000000T0000Z-200612T0245Z/
Douglas OR-Jackson OR-Klamath OR-
717 PM PDT Thu Jun 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR SOUTHEASTERN DOUGLAS...NORTHEASTERN JACKSON AND NORTHWESTERN
KLAMATH COUNTIES...
At 716 PM PDT, a severe thunderstorm was located 9 miles southwest of
Broken Arrow Campground, or 15 miles northwest of Crater Lake, moving
northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
East Lemolo Campground, Highway 138 Diamond Lake Summit, Union Creek,
Diamond Lake, Thousand Springs Sno-Park, Broken Arrow Campground,
Clearwater Falls Recreation Site, Thielsen View Campground,
Whitehorse Falls Recreation Site, Rogue Gorge and Natural Bridge
Campground.
This includes the following highways...
Highway 230 in Oregon between mile markers 1 and 23.
Highway 138 in Oregon between mile markers 63 and 85.
Highway 62 in Oregon between mile markers 51 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4331 12191 4280 12239 4289 12260 4344 12224
4344 12221
TIME...MOT...LOC 0216Z 210DEG 36KT 4308 12231
HAIL...1.50IN
WIND...60MPH
$$
SK380
WWUS56 KMFR 120232
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
732 PM PDT Thu Jun 11 2020
ORC029-120242-
/O.CAN.KMFR.SV.W.0009.000000T0000Z-200612T0245Z/
Jackson OR-
732 PM PDT Thu Jun 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4298 12222 4306 12249 4344 12224 4344 12221
4331 12191
TIME...MOT...LOC 0232Z 210DEG 36KT 4322 12220
$$
ORC019-035-120245-
/O.CON.KMFR.SV.W.0009.000000T0000Z-200612T0245Z/
Douglas OR-Klamath OR-
732 PM PDT Thu Jun 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR EAST CENTRAL DOUGLAS AND NORTHWESTERN KLAMATH COUNTIES...
At 732 PM PDT, a severe thunderstorm was located over Clearwater
Falls Recreation Site, or 22 miles north of Crater Lake, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
East Lemolo Campground, Highway 138 Diamond Lake Summit, Diamond
Lake, Broken Arrow Campground, Clearwater Falls Recreation Site,
Thielsen View Campground and Whitehorse Falls Recreation Site.
This includes the following highways...
Highway 230 in Oregon between mile markers 9 and 23.
Highway 138 in Oregon between mile markers 63 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4298 12222 4306 12249 4344 12224 4344 12221
4331 12191
TIME...MOT...LOC 0232Z 210DEG 36KT 4322 12220
HAIL...1.00IN
WIND...60MPH
$$
SK102
WWUS56 KMFR 120244
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
744 PM PDT Thu Jun 11 2020
ORC019-035-120254-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-200612T0245Z/
Douglas OR-Klamath OR-
744 PM PDT Thu Jun 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND
NORTHWESTERN KLAMATH COUNTIES WILL EXPIRE AT 745 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
LAT...LON 4298 12222 4306 12249 4344 12224 4344 12221
4331 12191
TIME...MOT...LOC 0244Z 210DEG 36KT 4331 12213
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:58 PM PDT, 4 hours earlier.
Area forecast discussion, Jun 11, 2:58 PM PDT, 4 hours before
Area Forecast Discussion National Weather Service Medford OR 258 PM PDT Thu Jun 11 2020 .DISCUSSION... Convective temperature has been reached per the 12Z morning sounding as well as the 21Z and 00Z forecast soundings for Medford from both the 18Z NAM12 and 12Z GFS20. Thus, while not much has happened in the way of shower and thunderstorm development so far this afternoon, we're still expecting showers and isolated thunderstorms to develop, primarily across the interior west side from northern Siskiyou County northward into eastern Josephine, Jackson, Douglas, and western Klamath counties this afternoon into this evening. PWAT on the morning sounding was a healthy 1 inch, and forecast soundings suggest a 1.09-1.16" PWAT at 00Z. Per the SPC's sounding climatology, the 90th percentile moving average for this time of the year is 0.94". The daily max is 1.07" with max moving average of 1.21". This means that, once thunderstorms get going, they will be capable of heavy rainfall. However, storm motion today is likely to be fairly swift, generally to the north at 20 to 30 knots, so heavy rain should be brief where it occurs. One potential limiting factor for today's convection is strong winds 50-60kt at the 500MB layer, which could shear off updrafts at least initially. All that said, CAPEs this afternoon are generally expected to be in the 500-1,500J/Kg range- not terribly impressive, but enough that we should see a fair amount of convection, probably on the order of 50-250 CG lightning flashes this afternoon and evening. Strong winds aloft and a freezing level near 10,500ft MSL mean that gusty winds in the 30 to 50 mph range and small hail up to half inch in diameter will be possible with stronger thunderstorms. Forcing tonight for thunderstorms is not really there, so expect storm will fade off this evening. Overnight into Friday low pressure offshore will finally begin moving inland resulting in an increasing rainfall threat from the Cascades westward. For Friday afternoon and evening some of the model guidance has slowed the inland progression of the low a bit, so thunderstorm potential extends to just west of the Cascades for the afternoon hours. Guidance suggests two areas of focus for rainfall Friday afternoon and evening- one being along and west of the Cascades and the other being across Lake County. Mount Shasta and Modoc County appear to stand a good possibility of getting some showers and thunderstorms Friday afternoon and evening, as well. For Saturday it will be cooler with showers. The only possibility of thunder looks slight in Lake County. Models continue to indicate high spread in the location and amounts of precipitation on Saturday. After morning showers Sunday, the afternoon is looking warmer and milder. Monday another frontal boundary moves in, reaching the Cascades with precipitation, though it's questionable how much will make it south of the Umpqua Divide as the front looks as if it will weaken. Tuesday through Thursday look dry for most of the forecast area as it warms up. Thereafter, models are split as to whether ridging continues or troughing returns, though ensembles suggests ridging is more likely to win out, especially over southern portion of the area. ~BTL && .AVIATION...For the 11/18Z TAF Cycle...Over the coastal waters and along the coast...VFR will prevail through this evening but, areas of IFR/LIFR are expected to redevelop and become widespread after 04Z. The remainder of the forecast area will have VFR into early this afternoon. Scattered showers and isolated thunderstorms are then expected to produce areas of mountain obscuration and local MVFR from western and central Siskiyou County north and northeastward from late afternoon through this evening. This includes KSIY, KMFR, the Cascades, and KLMT. There will also be gusty late day winds in the Rogue and Shasta valleys, as well as along and east of the Cascades. VFR cigs are expected from late evening into early Friday morning. -DW/BR-y && .MARINE...Updated 100 PM PDT Thursday 11 June 2020...Relatively calm conditions will persist into the weekend and beyond. Seas will generally be below at or below 6 feet through the weekend and winds will be mostly north to northwesterly below 20 kts. However, there will be periods of increased south to southwesterly winds over the weekend as a series of weak disturbances to brush by the area. None of the disturbances will be particularly strong, so we aren't expecting advisory level conditions, but each could bring showers over the weekend. /BR-y && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. BTL/CZS/MNF
In the hours before
Special weather statement, Jun 11, 5:45 PM PDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Medford OR 545 PM PDT Thu Jun 11 2020 CAZ080-081-120115- Central Siskiyou County CA-Western Siskiyou County CA- 545 PM PDT Thu Jun 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY UNTIL 615 PM PDT... At 545 PM PDT, Doppler radar was tracking a strong thunderstorm over Etna, or 20 miles southwest of Yreka, moving north at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yreka, Montague, Fort Jones, Etna, Tree Of Heaven Campground and Greenview. This includes the following highways... Highway 3 in California between mile markers 14 and 50. Highway 96 in California between mile markers 89 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4132 12288 4135 12300 4191 12279 4185 12240 TIME...MOT...LOC 0045Z 202DEG 66KT 4148 12285 MCB
Special weather statement, Jun 11, 6:04 PM PDT, 54 minutes before
Special Weather Statement National Weather Service Medford OR 604 PM PDT Thu Jun 11 2020 ORZ023-025>027-120145- South Central Oregon Cascades OR-Jackson County OR- Eastern Douglas County Foothills OR-Central Douglas County OR- 604 PM PDT Thu Jun 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND CENTRAL JACKSON COUNTIES UNTIL 645 PM PDT... At 604 PM PDT, Doppler radar was tracking a strong thunderstorm over Upper Table Rock Trailhead, or 9 miles north of Medford, moving north at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eagle Point, Shady Cove, Touvelle State Park, Three C Rock Campground, White City, Upper Table Rock Trailhead, Tiller, Lost Creek Lake, Lower Table Rock Trailhead, Dodge Bridge Jackson County Park, Casey State Park, Agate Reservoir, Rogue Elk Park and Trail. This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 7. Highway 234 in Oregon between mile markers 8 and 17. Highway 62 in Oregon between mile markers 5 and 31. Interstate 5 in Oregon between mile markers 35 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4240 12274 4239 12298 4300 12306 4301 12255 TIME...MOT...LOC 0104Z 178DEG 35KT 4248 12286 SK
Special weather statement, Jun 11, 6:08 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Medford OR
608 PM PDT Thu Jun 11 2020
ORZ026-028-120145-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
608 PM PDT Thu Jun 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
645 PM PDT...
At 607 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Ashland Snow Park, or near Ashland, moving north at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Medford, Ashland, Talent, Mount Ashland Snow Park, Grouse Gap Snow
Park, Roxy Ann Peak and Phoenix.
This includes the following highways...
Lake of the Woods Highway 140 in Oregon between mile markers 11 and
24.
Highway 66 in Oregon between mile markers 1 and 5.
Interstate 5 in Oregon between mile markers 11 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4201 12273 4201 12280 4240 12281 4240 12274
4245 12273 4246 12237
TIME...MOT...LOC 0107Z 201DEG 49KT 4213 12271
MCBSpecial weather statement, Jun 11, 6:37 PM PDT, 21 minutes before
Special Weather Statement National Weather Service Medford OR 637 PM PDT Thu Jun 11 2020 ORZ026-028-120230- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 637 PM PDT Thu Jun 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL 730 PM PDT... At 637 PM PDT, Doppler radar was tracking a strong thunderstorm near Kennedy Meadows, or 9 miles west of Ashland, moving north at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Medford, Ashland, Central Point, Eagle Point, Talent, Butte Falls, Kennedy Meadows, Roxy Ann Peak, White City, Willow Lake, Dodge Bridge Jackson County Park, Agate Reservoir and Phoenix. This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 19. Highway 234 in Oregon between mile markers 15 and 17. Highway 238 in Oregon near mile marker 38. Highway 62 in Oregon between mile markers 1 and 16. Interstate 5 in Oregon between mile markers 17 and 31. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4209 12281 4210 12295 4257 12285 4254 12239 TIME...MOT...LOC 0137Z 189DEG 46KT 4219 12288 MCB
Special weather statement, Jun 11, 6:47 PM PDT, 11 minutes before
Special Weather Statement National Weather Service Medford OR 647 PM PDT Thu Jun 11 2020 ORZ026-028-120230- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- 647 PM PDT Thu Jun 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND WEST CENTRAL KLAMATH COUNTIES UNTIL 730 PM PDT... At 646 PM PDT, Doppler radar was tracking a strong thunderstorm near Willow Lake, or 16 miles northeast of Ashland, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Willow Lake. This includes Lake of the Woods Highway 140 in Oregon between mile markers 16 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4226 12252 4229 12263 4268 12250 4266 12209 TIME...MOT...LOC 0146Z 199DEG 36KT 4238 12250 MCB
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:04 PM PDT | Special Weather Statement | MFR | Jackson | 41 min |
| Jun 11, 6:08 PM PDT | Special Weather Statement | MFR | Jackson | 37 min |
| Jun 11, 6:23 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 37 min |
| Jun 11, 6:37 PM PDT | Special Weather Statement | MFR | Jackson | 53 min |
| Jun 11, 6:47 PM PDT | Special Weather Statement | MFR | Jackson | 43 min |
| Jun 11, 7:07 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 23 min |
| Jun 11, 7:23 PM PDT | Special Weather Statement | MFR | Jackson | 37 min |
| Jun 11, 7:26 PM PDT | Special Weather Statement | MFR | Jackson | 49 min |
| Jun 11, 7:48 PM PDT | Special Weather Statement | MFR | 42 min | |
| Jun 11, 8:03 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Klamath | 42 min |
| Jun 11, 8:09 PM PDT | Special Weather Statement | MFR | Jackson | 51 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.